Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Albuquerque, NM

September 1, 2005San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 1, 2005, 5:59 PM MDT for San Miguel County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2005, 5:59 PM MDT (23:59 UTC)
Expired
Sep 1, 2005, 8:00 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 109 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 12.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 020001
FFWABQ
NMC047-020200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT THU SEP 1 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 800 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A LARGE CLUSTER OF THUNDERSTORMS NEAR CONCHAS 
AND WITHIN A 25 MILE RADIUS OF CONCHAS. THE STORMS PRODUCING VERY 
HEAVY RAIN WERE NEARLY STATIONARY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

LAT...LON 3524 10456 3527 10364 3577 10398 3577 10461

$$
2 follow-up statements
000 
WGUS75 KABQ 020127
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
722 PM MDT THU SEP 1 2005

NMC047-020200-

SAN MIGUEL-
722 PM MDT THU SEP 1 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN AND CENTRAL 
SAN MIGUEL COUNTY UNTIL 800 PM MDT...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN OVER NEARLY ALL OF EASTERN SAN 
MIGUEL COUNTY ALONG WITH A FEW HEAVIER RAIN PRODUCING EMBEDDED 
THUNDERSTORMS FROM CONCHAS LAKE NORTHWARD. RADAR ESTIMATES OF 3 HOUR 
RAINFALL HAVE BEEN IN THE 2 TO 4 INCH RANGE JUST SOUTH OF TRUJILLO 
AND FROM THE CONCHAS LAKE AREA EAST TO THE QUAY COUNTY LINE. THE 
THREAT OF FLASH FLOODING SHOULD END BY OR SHORTLY AFTER 8 PM.

* LOCATIONS IMPACTED INCLUDE...
  CONCHAS LAKE...

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

LAT...LON 3524 10456 3527 10364 3577 10398 3577 10461

$$
000 
WGUS75 KABQ 020200
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT THU SEP 1 2005

NMC047-020207-

SAN MIGUEL-
800 PM MDT THU SEP 1 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN AND CENTRAL SAN 
MIGUEL COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS 
LIGHTER ACROSS THE WARNED AREA AND ENDING SLOWLY FROM WEST TO 
EAST...THUS THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR 
FLOODING OF ARROYOS AND SMALL STREAMS MAY CONTINUE...BUT THE THREAT 
FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE.

LAT...LON 3524 10456 3527 10364 3577 10398 3577 10461

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:53 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 1, 1:53 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT THU SEP 1 2005

.DISCUSSION...CONVECTION FIRING EARLY AND OFTEN TODAY WITH A FEW
STRONG STORMS ALREADY. POTENTIAL FOR HAILERS AREAWIDE AND MAYBE
SOME STRONG WINDS OVER THE FAR W THROUGH THIS EVENING. THEN THERE
MAY BE A TRANSITION TO HEAVY RAIN CONCERNS DURING THE NIGHT. THIS
BASED MAINLY ON THE GFS WHICH PICKS UP ON A DISTURBANCE HEADING N
INTO SW AND SC NM NOW. OTHER MODELS DO AS WELL...BUT WITH LESS
PRECIP. GFS PROBABLY OVERDONE WITH ITS 1 TO 2 INCH BULLSEYES BUT
AREA LOOKS REASONABLE FROM THE SW AND SC MOUNTAINS NE ALONG THE E
SLOPES OF CNTRL MOUNTAINS ONTO THE ERN PLAINS. MEANWHILE THINGS
ARE FIRING IN THE NE AS WELL...WITH LAST NIGHTS DISTURBANCE STILL
AFFECTING THIS AREA. BULK OF THIS ACTIVITY MAY BE OUT OF THE NE BY
SUNSET.

ALL OF THIS IS HAPPENING DESPITE UPPER LEVEL HIGH CENTERED OVER THE
STATE. YESTERDAYS COLD FRONT HAS FRESHENED THE LOW LEVEL MOISTURE
AREAWIDE AND THE COUPLE OF DISTURBANCES HAVE AIDED IN THE LIFT AND
INSTABILITY. MOISTURE TO BE RECYCLED FRI WITH MOST ACTIVE AREAS
BEING THE W AND CNTRL MOUNTAINS WHERE WE WILL CARRY SCATTERED POPS.

GENERAL DECREASE IN COVERAGE OF CONVECTION STILL FORECAST FOR THIS
WEEKEND AS UPPER HIGH REMAINS NEAR THE AREA. NAM HOLDS IN HIGH OVER
THE STATE AND EVEN SHIFTS IT A BIT N...WHILE GFS TAKES RIDGE AXIS
SE. GFS THUS MORE BULLISH ON PRECIP OVER THE W AND N THIS WEEKEND
WITH SOME MONSOON MOISTURE AND WEAK DISTURBANCES MOVING NE IN THE SW
FLOW ALOFT. WILL KEEP ISOLATED POPS FOR NOW OVER THE CWA WITH BEST
POPS FAVORING THE W AND N MOUNTAINS.

GFS EVENTUALLY BUILDS UPPER HIGH BACK OVER NM NEXT WEEK WITH LIMITED
MOISTURE. APPEARS BACK DOOR FRONT LESS OF A CONCERN AS WELL. THUS
WILL KEEP JUST ISOLATED POPS FOR NEXT WEEK ALL AREAS. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  88  57  85 /  10  10  10  20
GALLUP..........................  50  83  51  81 /  30  10  10  20
GRANTS..........................  51  82  52  81 /  40  20  20  10
GLENWOOD........................  59  88  58  87 /  20  20  20  20
CHAMA...........................  43  76  43  76 /  30  30  30  20
LOS ALAMOS......................  50  78  51  79 /  40  30  30  10
RED RIVER.......................  39  68  39  72 /  40  30  30  20
TAOS............................  46  79  49  80 /  40  30  20  20
SANTA FE........................  52  80  52  80 /  40  20  30  10
SANTA FE AIRPORT................  54  82  54  82 /  40  20  20  10
ESPANOLA........................  52  83  52  85 /  30  20  20  10
ALBUQUERQUE HEIGHTS.............  62  85  62  85 /  40  20  20  10
ALBUQUERQUE VALLEY..............  58  87  58  87 /  40  20  20  10
ALBUQUERQUE FOOTHILLS...........  59  85  59  85 /  40  20  20  10
ALBUQUERQUE WEST MESA...........  60  88  61  87 /  40  20  20  10
SOCORRO.........................  60  85  59  86 /  40  20  20  10
SANDIA PARK/CEDAR CREST.........  53  79  52  77 /  50  20  30  10
MORIARTY/ESTANCIA...............  49  82  50  82 /  50  30  30  10
CARRIZOZO.......................  57  83  56  84 /  40  20  20  10
RUIDOSO.........................  51  75  51  78 /  50  30  20  10
RATON...........................  47  83  50  83 /  30  20  20  10
LAS VEGAS.......................  50  78  50  79 /  40  20  20  10
ROY.............................  55  81  55  82 /  30  20  20  10
CLAYTON.........................  57  84  57  87 /  30  10  20  10
SANTA ROSA......................  56  87  56  89 /  40  10  20  10
TUCUMCARI.......................  60  87  61  91 /  30  10  20  10
FORT SUMNER.....................  59  87  59  88 /  40  10  20  10
CLOVIS..........................  60  85  60  88 /  30  10  20  10
PORTALES........................  59  86  59  89 /  30  10  20  10
ROSWELL.........................  65  88  63  91 /  40  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Sep 1, 6:00 AM MDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU SEP 1 2005

NMZ001>021-026-021200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
559 AM MDT THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

AN INCREASE IN LOW LEVEL MOISTURE LAST EVENING WILL COMBINE WITH AN
UPPER LEVEL DISTURBANCE...EXPECTED TO CROSS THE NORTHWEST PORTIONS
OF THE STATE THIS AFTERNOON...INCREASING THE CHANCE OF
THUNDERSTORMS. A FEW OF THESE STORMS HAVE A POTENTIAL TO BECOME
SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING WIND GUSTS WITH A
FEW STORMS PRODUCING HAIL UP TO ONE INCH IN DIAMETER. ANY LOCATION
FROM THE CONTINENTAL DIVIDE EAST TO THE TEXAS BORDER WILL BE
SUSCEPTIBLE FOR ONE OF THESE ISOLATED SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Local storm report, Sep 1, 3:08 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             13 N EDGEWOOD           35.27N 106.18W
09/01/2005  1.00 INCH        SANTA FE           NM   TRAINED SPOTTER

&&

CJONES
Special weather statement, Sep 1, 3:23 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
323 PM MDT THU SEP 1 2005

NMZ004-005-012200-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING THROUGH WEST CENTRAL MORA COUNTY...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LA CUEVA. THIS STORM
DEPOSITED COPIOUS AMOUNTS OF HAIL IN HOLMAN AT 300 PM AND IS CAPABLE
OF PRODUCING 1 INCH OF RAIN IN LESS THAN AN HOUR. MOVEMENT IS EAST
AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUENA VISTA...EL
TURQUILLO...HOLMAN...LUCEROS...OJO FELIZ AND RAINSVILLE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

44
Local storm report, Sep 1, 4:27 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
427 PM MDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             14 N LAS VEGAS          35.80N 105.22W
09/01/2005  1.75 INCH        SAN MIGUEL         NM   LAW ENFORCEMENT

            20 MINUTES OF GOLFBALL HAIL NEAR MILE MARKER 360 ON
            INTERSTATE 25. STILL HAILING AT 420 PM.

&&

KHAYES
Special weather statement, Sep 1, 4:33 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT THU SEP 1 2005

NMZ002-003-009-010-012315-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-
433 PM MDT THU SEP 1 2005

...STRONG AND GUSTY WINDS WILL MOVE OVER RIO RANCHO AND ALBUQUERQUE
METRO AREAS...

THUNDERSTORMS OVER CENTRAL SANDOVAL COUNTY SOUTHEAST OF SAN YSIDRO
ARE PRODUCING GUSTY WINDS WHICH WILL SPREAD SOUTHEAST ACROSS RIO
RANCHO AND THE ALBUQUERQUE METRO AREA THROUGH 530 PM.

30 MPH WINDS WITH GUSTS OF 45 TO 50 MPH HAD REACHED NORTHWEST RIO
RANCHO AT  430 PM. THESE WINDS WILL SPREAD SOUTHEAST AND WEAKEN
SLOWLY THROUGH 530 PM.

03
Special weather statement, Sep 1, 5:05 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 PM MDT THU SEP 1 2005

NMZ009-010-015-020000-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-
505 PM MDT THU SEP 1 2005

...STRONG AND GUSTY WINDS WILL SPREAD SOUTH FROM ALBUQUERQUE INTO
LOS LUNAS AND BELEN...
...THUNDERSTORMS MAY FORM ALONG THE WEST SIDE OF SANDIA MOUNTAINS
AND BETWEEN ALBUQUERQUE AND SOCORRO...

OUTFLOW WINDS OF 30 TO 40 MPH FROM DISTANT THUNDERSTORMS HAVE MOVED
SOUTHEAST OVER RIO RANCHO AND ALBUQUERQUE.

THE LEADING EDGE OF THE GUSTY WINDS WILL SPREAD SOUTH REACHING
ISLETA PUEBLO BY 515 PM AND CONTINUING ON TO LOS LUNAS
ABOUT 530 PM AND TO BELEN AROUND 6 PM.

ALTHOUGH THESE WINDS WILL BRING MAINLY BLOWING DUST...A FEW SHOWERS
AND ISOLATED THUNDERSTORMS MAY DEVELOP FROM NEAR ALBUQUERQUE SOUTH
TO SOCORRO BETWEEN 530 PM AND 7 PM.

03
Special weather statement, Sep 1, 5:11 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
511 PM MDT THU SEP 1 2005

NMZ003-009-010-020000-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING ALBUQUERQUE...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER IN ALBUQUERQUE. MOVEMENT WAS
NORTHEAST AT 10 MPH. MARBLE SIZE HAIL WAS REPORTED MENUAL INTERSTATE
25.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...LOS RANCHOS DE
ALBUQUERQUE...NORTH VALLEY...SAN ANTONITO...SANDIA HEIGHTS AND SANDIA
PARK.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:33 PM MDTSevere Thunderstorm WarningABQSanta Fe57 min
Sep 1, 2:37 PM MDTSevere Thunderstorm WarningABQLincoln53 min
Sep 1, 3:10 PM MDTSevere Thunderstorm WarningABQSan Miguel65 min
Sep 1, 3:14 PM MDTSevere Thunderstorm WarningABQTorrance46 min
Sep 1, 3:29 PM MDTSevere Thunderstorm WarningABQSanta Fe61 min
Sep 1, 3:57 PM MDTSevere Thunderstorm WarningABQTorrance63 min
Sep 1, 4:12 PM MDTSevere Thunderstorm WarningABQSan Miguel63 min
Sep 1, 4:43 PM MDTFlash Flood WarningABQSan Miguel77 min
Sep 1, 5:14 PM MDTSevere Thunderstorm WarningABQSan Miguel61 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.